I have a question about my toddler that has been having blue lips for about 6 months. She's 19 months old now.
A month ago her lips and mouth went blue, then she suddently went unconscious, non-breathing. She's had blood work, chest x-rays, ECG's and holter heart monitor tests that all came back normal. She saw a pediatric cardiologist who said she has the slightest heart murmer, but the degree of her murmer is so minor there's no way it'd cause her to suddenly go unconscious. He said it could be seizures.
Now something else has happend. She was her normal self and sudenly spaced out completey. She was staring into space, looking towards the ground with her eyes moving back and forth slightly (like reading a book). She was not responding to any stimulation (snapping fingers in front of her nose, calling her name, lifting and dropping her arm at her side) but she finally snapped out of it (about 20 seconds later) when her favorite toy was shaken twice.
We have now visited a neurologist who did initial tests and said she's completely normal from what he sees. We're scheduled to do an EEG in a month but he thinks he won't find anything.
He thinks it's a circulatory issue because only parts of her body (lips, hands, fingers) go blue. He said if there was a lack of oxygen that her whole body would be going blue. He told us she'll likely grow out of it and we should stop putting her throught all these tests.
So my question is: If a pediatric cardiologist says her heart is practically perfect, could she still have a circulatory issue? I mean, if her heart is pumping as it should etc, is it possible to have a circulatory issue, and why? Where do we go from here? Any insight on the entire issue would be appreciated.
Without being able to evaluate your daughter, I can’t say for sure what’s going on. However, I have had patients in my practice with this kind of history before. Certainly, if the neurologist does not think that this is a seizure, this could be a form of syncope, or passing out, in which the blood pressure falls. The most common type of syncope is vasovagal (or vasodepressor), in which the blood pressure falls and the heart rate goes up to make up for the fall in blood pressure. However, in my experience, younger children like your daughter have a less frequent type of syncope called cardioinhibitory syncope, in which the blood pressure AND the heart rate fall. The reason for this is not because of the heart or the blood vessels; it is because of sensitivity of the autonomic nervous system, the part of the nervous system that controls automatic functions, like heart rate, blood pressure, intestinal motility, etc. One way to try to diagnose this is to use an event recorder, which is a special box that you place on your daughter’s chest to record her heart rate at the time of an event. You would keep this monitor for one month to try to capture an event. If the heart rate is very slow, or even zero, this supports the diagnosis. Rarely, this may also be associated with dysautonomia, or abnormal global functioning of the autonomic nervous system.
Treatment for this has included the use of medications, such as selective serotonin reuptake inhibitors (sertraline and citalopram) or glycopyrrholate, and placement of a pacemaker. That said, this is not a very common finding in children. If your cardiologist does not feel comfortable with this evaluation or management, you may want to consider a second opinion.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.